Bombay Hospital Journal ContentsHomeArchivesSearchBooksFeedback


Home > Table of Content > General Practitioners' Sections
 
Three Common Drugs Causing Myopathy

OP Kapoor
 
There is a known list of drugs in literature, which can cause myopathy.
Over the years, during my practice I have observed that really speaking iatrogenic myopathy is very rare and often over diagnosed. In fact the family physicians are afraid of this side effect and often stop the drug, creating panic in the mind of the patient whose compliance of the drug intake goes down. The following are the 3 most common drugs, which can cause myopathy in order of frequency:-
  1. Zidovudine
  2. Statins
  3. Steroids

Zidovudine: Although I have hundreds of HIV positive patients, very few of them have developed AIDS, even after 5-10 years. Those who do develop AIDS, are treated by me till their CD4 count falls to less than 100, when I advise them to see some other specialist because such patients need hospitalisation off and on. Thus, though my observation of Zidovudine myopathy may not be complete, the fact is that the drug is notorious to cause myopathy. But then, at that stage, AIDS itself can cause severe myopathic weakness. The diagnosis of myopathy can be 100% confirmed by testing blood for CPK levels and doing EMG studies, before omitting this very effective drug and changing over to Diadenosine, which is equally notorious for causing neuropathy.

Statins: I rarely see a case of severe myopathy caused by statins. Yet, the drug is notorious for acting on the muscles and raising the CPK, a check up of which may be advised every year or so. However a slight rise in CPK levels does not call for omitting statins, which the doctors usually do. Patients whose muscles are very sensitive to this drug may develop severe myoglobinuria along with very high CPK levels. In such cases the drug should be omitted. Earlier the drug Serevastatin was banned, because deaths were reported in some cases due to kidney failure.

Steroids: Most of us who use oral steroids only intermittently in asthma patients (or in other rheumatic disorders) are not going to see steroid myopathy any more, specially after the introduction of steroid inhalers. But skin specialists who use large amount of steroids, especially dexamethasone or triamcinolone, may see patients of steroid myopathy especially affecting the pelvic muscles. So may many other specialists like the rheumatologists, who use steroids over very long periods.


Ex. Hon. Physician, Jaslok Hospital and Bombay Hospital, Mumbai, Ex. Hon. Prof. of Medicine, Grant Medical College and JJ Hospital, Mumbai 400 008.

Top